(Search Keyword: harm reduction, IV drug use, injecting, cellulitis, abscess, necrosis, IV related infection)
|aftermath of an accidental arterial injection of demerol|
Injecting drugs in pharmaceutical tablet or capsule form, as well as street form, presents a significant hazard of injury, infection and death. Tiny particles invisible to the eye may cause blood vessel blockage which can travel to essential organs such as the heart, lungs, or brain, and cause pulmonary embolism or stroke - usually unexpectedly, hours or days after injection.
In addition, foreign particles or bacteria which often leaks into surrounding tissue is likely to lead to cellulitis (a serious infection) and abscess; an abscess is a protective response of the body intended to quarantine the foreign particles/bacteria and prevent infection. Both cellulitis and abscess are serious medical conditions, requiring urgent medical treatment. Both can quickly lead to serious complications, including systemic infection and death.